A Retrospective Critical Analysis and Risk Stratification of Penicillin Allergy Delabeling in a UK Specialist Regional Allergy Service

Publication date: January 2019Source: The Journal of Allergy and Clinical Immunology: In Practice, Volume 7, Issue 1Author(s): Omar E. Mohamed, Sarah Beck, Aarnoud Huissoon, Cathryn Melchior, Jane Heslegrave, Richard Baretto, Anjali Ekbote, Mamidipudi Thirumala KrishnaBackgroundA spurious label of penicillin allergy (Pen-A) negatively impacts on antibiotic stewardship and health care costs. Recent studies have proposed a guideline-steered direct penicillin challenge without undertaking allergy tests when “true allergy” is unlikely.ObjectiveTo critically analyze Pen-A clinical presentation, perform risk stratification, and determine clinical predictors for “true allergy.”MethodData were extracted retrospectively from clinical and electronic patient records.ResultsA total of 231 patients (M = 82; F =149; mean age 51.22 [standard deviation ± 18.07] years) were analyzed. Based on clinical history, patients were categorized as likely type I hypersensitivity reaction (HSR) (n = 27), likely type IV HSR (n = 65), indeterminate (n = 111), and HSR unlikely (n = 28). Based on an index reaction and comorbidities, patients were classified into “low risk” (n = 143) and “high risk” (n = 78). Pen-A was excluded in 74% of patients assessed having likely type I HSR, 91% with likely type IV HSR, 93% of indeterminate, and 100% of HSR unlikely patients. The negative predictive value for successful delab...
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research

Related Links:

Publication date: Available online 24 May 2019Source: The Journal of Allergy and Clinical Immunology: In PracticeAuthor(s): G. Gastaminza, M. Ruiz-Canela, B. Andrés-López, M.J. Barasona Villarejo, R. Cabañas, I. Garcia-Nunez, M.J. Goikoetxea, J.J. Laguna, T. Lobera, M. López San Martin, J. Martín-Lázaro, R. Mielgo Ballesteros, E. Moreno, M.C. Moya-Quesada, N. Ortega–Rodríguez, P. Rojas, A. Rosado, M. Salas, L. Sánchez Morillas, C. Vila-AlbeldaAbstractBackgroundSuspicion of allergic drug reaction can cause important disturbances in the patient’s life.Object...
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research
ConclusionsPrompt epinephrine treatment is crucial. Use of antihistamines in conjunction with epinephrine may reduce the risk of uncontrolled reactions (administration of 2 or more doses of epinephrine in the ED), although our findings do not support the use of corticosteroids.
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research
ConclusionDespite increased rates of caesarean delivery in USA and consequent drug administration, there was no evidence of an increasing trend in anaphylaxis. Caesarean delivery and prior history of an allergic reaction allow the identification of women at risk of anaphylaxis. Not all women had clear risk factors and preparations should always be in place to ensure timely management if this uncommon event occurs.
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research
Recently, new diagnostic tools and therapeutic agents have significantly increased the survival rate of cancer patients compared to that in the past. As the number of cancer survivors exposed to multiple courses of chemotherapy increases, more patients become sensitized to chemotherapeutic agents and suffer from hypersensitivity reactions (HSRs).1-3 HSRs to chemotherapeutic agents range from mild cutaneous urticaria to severe reactions, such as life-threatening anaphylaxis, and even death.4 Most HSRs are unpredictable, such that they threaten the safety of patients; moreover, they can be uncontrollable, and severe HSRs lim...
Source: Annals of Allergy, Asthma and Immunology - Category: Allergy & Immunology Authors: Source Type: research
Abstract Drug allergies occur when hapten-like drug metabolites conjugated to serum proteins, through their interactions with specific IgE, trigger allergic reactions that can be life threatening. A molecule termed covalent heterobivalent inhibitor (cHBI) was designed to specifically target drug hapten-specific IgE to prevent it from binding drug-haptenated serum proteins. cHBI binds the two independent sites on a drug hapten-specific Ab and covalently conjugates only to the specific IgE, permanently inhibiting it. The cHBI design was evaluated via ELISA to measure cHBI-IgE binding, degranulation assays of rat bas...
Source: Journal of Immunology - Category: Allergy & Immunology Authors: Tags: J Immunol Source Type: research
AbstractThe clinical threshold in wheat-dependent, exercise-induced anaphylaxis seems to be lowered in patients on wheat free diet, whereas the opposite is seen in patients on regular wheat intake. Therefore, a recommendation of wheat consumption, if considered safe to the patient based on case-history and challenge results, could be advised.
Source: Clinical and Translational Allergy - Category: Allergy & Immunology Source Type: research
This article reports on a 51-year-old Austrian male who acquired a tick bite in Austria in spring 2017, which, within 48 h, resulted in prolonged inflammation of the skin area around the bite. The patient experienced an allergic reaction 3 months later approximately 8 h after eating a medium rare steak for dinner. The symptoms included an itchy rash on both sides of the torso and on both arms which persisted for several hours. In spring 2018, the patient suffered another tick bite. The patient's skin reaction was similar to that of the previous year. In the following months, the patient experienced five episo...
Source: Wiener Klinische Wochenschrift - Category: General Medicine Authors: Tags: Wien Klin Wochenschr Source Type: research
AbstractPurpose of reviewBiologic agents are increasingly utilized in the medical management of many conditions. Their safety has become an important topic as a myriad of reactions can occur due to the immune-modulating properties of these agents. Of these, anaphylaxis remains a substantial concern, but its incidence and pathophysiology have not been comprehensively reviewed.Recent findingsOver the past two decades, a multitude of case reports and series have been published describing anaphylactic reactions to biologic agents, although the true incidence and prevalence remains unknown for the vast majority of them. Based o...
Source: Current Treatment Options in Allergy - Category: Allergy & Immunology Source Type: research
Publication date: Available online 10 May 2019Source: The Journal of Allergy and Clinical Immunology: In PracticeAuthor(s): Michael E. O’Brien, Jennifer L. Koehl, Ali S. Raja, Timothy B. Erickson, Bryan D. Hayes
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research
Publication date: Available online 10 May 2019Source: The Journal of Allergy and Clinical Immunology: In PracticeAuthor(s): Neta Cohen, Tali Capua, Dikla Pivko–Levy, Moshe Ben–Shoshan, Ayelet Rimon, Shira Benor
Source: The Journal of Allergy and Clinical Immunology: In Practice - Category: Allergy & Immunology Source Type: research
More News: Allergy | Allergy & Immunology | Anaphylactic Shock | Health Management | Penicillin | Study